Hail, Neosho
- When
- September 20, 5:39 PM CST to 5:40 PM CST
- Where
- Neosho County, 1.3 mi ESE of Erie
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -95.230
A severe storm in southeast Kansas dropped large hail across Neosho county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A severe storm in southeast Kansas dropped large hail across Neosho county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 20, 2:00 PM CST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 300 PM CDT Mon Sep 20 2021 .SHORT TERM...(This evening through Thursday night) Issued at 255 PM CDT Mon Sep 20 2021 Bottom Line up front: Strong cold front moving through this afternoon, with a slim chance for strong/severe storms in SE KS. Fall temperatures arrive for the middle of the week. A strong cold front continues to make steady progress across central KS into south central KS at this time, with strong gusty N-NW winds behind the front. As the afternoon progresses, the cold front will continue to make progress across south central KS into the Flint Hills and SE KS by late this afternoon or early this evening. A stout elevated mixed layer is located ahead of the front, so even with increasing convergence with the front, think thunderstorm development will be hard to come by for most of the afternoon. Think a "small window of opportunity" exists over southeast KS by around 22-00z, as convective inhibition is weakened, as the mid level shortwave currently moving into NW KS makes its way across KS by this evening. The better bulk shear is located behind the front, with only modest instability located along the front, for a slim chance for a few strong to severe storms. Think this slim chance for strong/severe storms will be over extreme SE KS, (only a few counties in our forecast area), before the front pushes any storm chances further to the southeast into SW MO and NE OK. The main concern with the strongest storms will be dime to quarter size hail and 50 to 60 mph winds. Could see some post frontal showers and isolated storms develop over SE KS late this evening, as the mid level baroclinic zone moves southeast over the area. Short range models suggest some lingering elevated instability, so could still see some rumbles of thunder, but chances of any strong storms will be minimal. As the mid level shortwave moves rapidly across central KS late this evening or tonight, steep mid level lapse rates and fairly decent lift, may lead to a post frontal chance of scattered showers or sprinkles across central KS, so will add some pops for this chance. Cooler and dry weather looks on tap for the middle of the week, with max temperatures 5 to 7 degrees below normal. It will certainly user in fall (autumnal equinox is Wed) the right way with highs in the middle 70s and lows in the upper 40s. .LONG TERM...(Friday through Monday) Issued at 255 PM CDT Mon Sep 20 2021 For the end of the week into the weekend, most of the area will see weak ridging and or northwest flow aloft which in turn will lead to moderating temperatures back to near normal, in the low and mid 80s to end the week. Medium range models suggest that a weak cold front will move through the region on Friday, but moisture return ahead of the front is lacking. so expecting the front to come through dry, with mainly a wind shift. Another warming trend is expected for the weekend with downslope again returning temperatures back into to the upper 80s to near 90. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1245 PM CDT Mon Sep 20 2021 Strong/gusty north to northwest winds will sweep southeast across the region this afternoon and evening, in wake of a strong cold front slicing southeast through Mid-America. Thunderstorm chances will increase along and just of ahead of this front later this afternoon and through the evening across far southeast Kansas and points south and east. Strong to severe storms are possible. Could see a smattering of post-frontal showers/thunderstorms across southeast Kansas through the evening and into the overnight hours, within a zone of modest 850-700mb warm advection. Further west across central Kansas, may see a few showers or sprinkles overnight, underneath a strengthening mid-level baroclinic zone. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 75 50 77 / 10 10 0 0 Hutchinson 55 75 48 75 / 20 0 0 0 Newton 55 74 49 74 / 20 0 0 0 ElDorado 56 73 49 74 / 10 10 0 0 Winfield-KWLD 58 76 49 78 / 10 10 0 0 Russell 52 72 47 76 / 20 0 0 0 Great Bend 53 73 46 75 / 20 0 0 0 Salina 55 76 48 75 / 20 0 0 0 McPherson 55 74 47 73 / 20 0 0 0 Coffeyville 60 75 50 77 / 50 20 0 0 Chanute 58 73 51 75 / 40 10 0 0 Iola 57 73 49 73 / 30 10 0 0 Parsons-KPPF 59 74 50 76 / 40 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 334 PM CDT Mon Sep 20 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 334 PM CDT Mon Sep 20 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to scattered thunderstorms will be possible late afternoon and early this evening across southeast Kansas. Should storms develop, some may be strong to severe, with dime to quarter size hail and wind gusts of 50 to 60 mph possible. A few thunderstorms will be possible overnight across southeast Kansas. Storms overnight are not expected to be strong or severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict KMB/Ketcham
Special Weather Statement
National Weather Service Wichita KS
541 PM CDT Mon Sep 20 2021
KSZ072-202315-
Allen KS-
541 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northeastern Allen
County through 615 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 9 miles northeast of La Harpe, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moran and Mildred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3790 9527 3804 9528 3804 9508 3790 9508
TIME...MOT...LOC 2240Z 258DEG 43KT 3800 9516
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MartinSpecial Weather Statement
National Weather Service Wichita KS
617 PM CDT Mon Sep 20 2021
KSZ096-210000-
Neosho KS-
617 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of central Neosho
County through 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erie, St. Paul, Galesburg and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3747 9545 3767 9544 3773 9524 3773 9509
3746 9509
TIME...MOT...LOC 2317Z 262DEG 36KT 3758 9533
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MartinThe Tulsa radar (KINX), 157 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986448, 986449, 986450.